Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 28, NWS Hastings, NE

December 22, 2008Osborne County, Rooks County, Kansas

NWS Hastings, NE issued this wind advisory at Dec 22, 2008, 3:47 AM CST for Osborne County, Rooks County, Kansas. It took effect at Dec 22, 2008, 12:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2008, 3:47 AM CST (09:47 UTC)
In effect from
Dec 22, 2008, 12:00 PM CST
Expired
Dec 22, 2008, 6:00 PM CST
In force
6 hr
Issued by
NWS Hastings, NE

Counties Osborne County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 120 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGID 220947
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
347 AM CST MON DEC 22 2008

KSZ017-018-221800-
/O.NEW.KGID.WI.Y.0028.081222T1800Z-081223T0000Z/
ROOKS-OSBORNE-
INCLUDING THE CITIES OF...PLAINVILLE...STOCKTON...OSBORNE
347 AM CST MON DEC 22 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. 

SOUTH TO SOUTHEAST WINDS WILL INCREASE TO SPEEDS OF 25 TO 35 MPH
WITH GUSTS TO 45 MPH BY THE NOON HOUR. THE STRONG WINDS WILL PERSIST
THROUGH THE AFTERNOON HOURS...BEFORE DIMINISHING SHORTLY AFTER
SUNSET. 

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS73 KGID 221757
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1157 AM CST MON DEC 22 2008

KSZ017-018-230000-
/O.CON.KGID.WI.Y.0028.081222T1800Z-081223T0000Z/
ROOKS-OSBORNE-
INCLUDING THE CITIES OF...PLAINVILLE...STOCKTON...OSBORNE
1157 AM CST MON DEC 22 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

SOUTH TO SOUTHEAST WINDS WILL INCREASE TO SPEEDS OF 25 TO 35 MPH
WITH GUSTS TO 45 MPH. THE STRONG WINDS WILL PERSIST THROUGH THE
AFTERNOON HOURS...BEFORE DIMINISHING SHORTLY AFTER SUNSET.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS73 KGID 222347 AAA
NPWGID

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
547 PM CST MON DEC 22 2008

KSZ017-018-230100-
/O.EXP.KGID.WI.Y.0028.000000T0000Z-081223T0000Z/
ROOKS-OSBORNE-
INCLUDING THE CITIES OF...PLAINVILLE...STOCKTON...OSBORNE
547 PM CST MON DEC 22 2008

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS AFTERNOON...

ALTHOUGH GUSTY SOUTHEAST WINDS OF 20 TO 30 MPH WILL REMAIN
POSSIBLE INTO THIS EVENING...WINDS HAVE EASED BELOW ADVISORY
CRITERIA OVER THE LAST FEW HOURS. FOR THIS REASON...THE WIND
ADVISORY IN EFFECT FOR ROOKS AND OSBORNE COUNTIES WILL BE ALLOWED
TO EXPIRE AT 6 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at Dec 21, 11:05 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Dec 21, 11:05 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1105 PM CST SUN DEC 21 2008

.AVIATION...FOR THE 06Z KGRI TAF. VFR CONDITIONS WILL DOMINATE THE
GRAND ISLAND TERMINAL TONIGHT AS SURFACE HIGH PRESSURE SITS ACROSS
THE REGION. THIS WILL BRING LIGHT WINDS AND OTHER THAN SOME
OCCASIONAL HIGH CLOUD COVER...AN UNLIMITED CEILING AND VISIBILITY.
AS THE AREA HEADS INTO MONDAY...THE LEE TROUGH WILL DEEPEN OVER
THE HIGH PLAINS IN ADVANCE OF A STRONG SYSTEM SITTING OVER THE
INTERMOUNTAIN WEST REGION. THIS WILL CAUSE WINDS TO TURN BACK
AROUND TO THE SOUTH TO SOUTHEAST AND INCREASE TO AROUND 20 TO 25
KNOTS WITH GUSTS NEAR 30 KNOTS POSSIBLE BY LATE MORNING AND
LASTING INTO THE AFTERNOON. A WEAK UPPER DISTURBANCE WILL PUSH
ACROSS THE AREA DURING THE AFTERNOON HOURS WITH A FEW SNOW
FLURRIES POSSIBLE NEAR THE TERMINAL. HOWEVER...WILL LEAVE THIS
OUT OF THE FORECAST GIVEN LOW COVERAGE OF SNOW FLURRIES. IN
ADDITION...A THICK PLUME OF CIRRUS STREAMING OFF THE CENTRAL
ROCKIES WILL SPREAD ACROSS THE REGION ON MONDAY ALTHOUGH CEILINGS
SHOULD STAY ABOVE 15 KFT.

.PREV DISCUSSION... /ISSUED 353 PM CST SUN DEC 21 2008/

SHORT TERM...TONIGHT THROUGH 12Z TUESDAY. MAIN FORECAST CONCERN
LIES WITH TEMPERATURES.

QUIET...SUNNY DAY TODAY ACROSS THE CWA THANKS TO DRY
NORTHWESTERLY FLOW IN THE UPPER LEVELS AND SURFACE HIGH PRESSURE
BUILDING INTO THE REGION FROM THE NORTH. HAVE CUT WIND CHILL ADV
BACK TO ALL BUT NORTHERN CWA...AND WILL LET RIDE TO ITS CURRENT
00Z EXP TIME. EXPECTING LITTLE TO CHANGE FOR THE OVERNIGHT HOURS
TONIGHT AND INTO EARLY MONDAY MORNING. MODELS IN GOOD AGREEMENT
SHOWING SURFACE HIGH PRESSURE CONTINUING TO BUILD IN AND DOMINATE
THE PATTERN OVER THE CWA TONIGHT. EXPECT THAT BY 06Z THE CENTER OF
THE HIGH WILL BE NEARLY OVERHEAD...AND BY 12Z HAS STARTED TO SLIDE
OFF TO THE EAST...SITTING NEAR THE NE/KS/MO BORDER. THIS MEANS A
CALM...CLEAR...AND WITH PLENTY OF RADIATIONAL COOLING...COLD
NIGHT. EXPECTING LOW TEMPERATURES TO PLUMMET BELOW ZERO ONCE
AGAIN...WITH NORTHERN AREAS POSSIBLY SEEING DOUBLE DIGITS BELOW.
AM CONCERNED ABOUT WIND CHILL...MAINLY AFTER 03-04Z TONIGHT...AND
CONSIDERED ANOTHER ADVISORY...BUT WITH HIGH SITTING OVERHEAD WINDS
WILL BE CALM FOR MOST OF THE NIGHT...AND MARGINAL FOR WC ADV
CRITERIA WHEN COLDEST TEMPS OCCUR. LATER SHIFTS WILL MONITOR WIND
TRENDS...AND ISSUE IF NECESSARY.

FOR THE REST OF MONDAY...INSERTED MENTION OF FLURRIES ACROSS THE
CWA...AS LITTLE BITS OF UPPER LEVEL ENERGY ASSOCIATED WITH A LARGER
SYSTEM OVER THE NORTHERN ROCKIES MAKE THEIR WAY INTO THE REGION.
NOT A LOT OF MOISTURE TO WORK WITH DURING THIS TIME...BUT COULDN/T
COMPLETELY RULE A FLURRY OR TWO OUT.  TOMORROW ALSO LOOKING TO BE ON
THE BREEZY SIDE...AS LEE SIDE SURFACE LOW PRESSURE STRENGTHENS AHEAD
OF THE MAIN UPPER LEVEL SYSTEM.  THIS WILL BRING AN INCREASE IN
SOUTHERLY WINDS...REALLY PICKING UP IN THE MID/LATE MORNING
HOURS...WITH ANOTHER DAY OF SPEED NEAR 15 TO 25 MPH EXPECTED.  ONE
GOOD THING IS THAT THE INCREASED SOUTHERLY FLOW WILL HELP TO BRING
WARMER AIR INTO THE REGION...WITH HIGHS STILL BELOW NORMAL...BUT
INCREASING INTO THE LOWER/MID TEENS NORTH TO LOWER 20S.

LONG TERM...12Z TUESDAY THROUGH SATURDAY. MAIN FORECAST CONCERNS
WILL BE A CHANCE OF SNOW MAINLY TUESDAY NIGHT AND TEMPERATURES.

A COLD FRONT MOVES THROUGH THE FORECAST AREA TUESDAY MORNING AND AS
THE COLD FRONT MOVES THROUGH THERE IS A WEAK UPPER LEVEL WAVE THAT
MOVES ACROSS. WITH TEMPERATURES STILL ON THE COOL SIDE...WEAK LIFT
AND SOME MOISTURE AROUND...THERE COULD BE A FEW FLURRIES. BY TUESDAY
NIGHT THE MAIN TROUGH MOVES THROUGH WITH A FAIRLY STRONG SHORT WAVE.
EXPECT THAT THERE WILL BE SOME SNOW WITH THIS SYSTEM. THE GFS IS A
LITTLE FURTHER SOUTH WITH THE UPPER LOW AND THE PRECIPITATION...BUT
BOTH GFS AND ECMWF SHOW THAT THE BEST CHANCE FOR SNOW WILL BE IN THE
SOUTHEAST PART OF THE FORECAST AREA AND THAT IS WHERE THE GREATEST
AMOUNTS OF SNOW SHOULD BE.

ON WEDNESDAY A HIGH PRESSURE SYSTEM SLIDES INTO THE AREA WITH LIGHT
WINDS AND MORE SUNSHINE. THE COLD AIR WILL REMAIN IN PLACE AND
TEMPERATURES WILL STILL REMAIN ON THE COOL SIDE. WEDNESDAY NIGHT AND
THURSDAY THE HIGH MOVES TO THE EAST...WINDS TURN TO THE SOUTH AND
WARM ADVECTION BRINGS WARMER AIR TO THE REGION. TEMPERATURES COULD
BE AS MUCH AS 10 DEGREES WARMER ACROSS THE AREA. THE CONCERN IS THAT
THE CURRENT SNOW COVER WILL INHIBIT THE WARMING. EXPECTING THAT
THERE WILL BE ENOUGH WIND TO MIX THE WARMER TEMPERATURES ALOFT DOWN
TO THE SURFACE. THURSDAY NIGHT THE WARM ADVECTION CONTINUES THROUGH
THE NIGHT AND LOW TEMPERATURES SHOULD BE QUITE A BIT WARMER THAN THE
PREVIOUS NIGHT.

THE NEXT SYSTEM TO AFFECT THE AREA IS TOWARD THE WEEKEND. MODELS
HAVE DIFFERING SOLUTIONS WITH THIS WAVE AND PROVIDES A CHALLENGE.
THE ECMWF KEEPS FRIDAY MAINLY DRY AS A COLD FRONT MOVES THROUGH THE
AREA AND THE UPPER WAVE MOVES QUICKLY THROUGH WITH THE MAIN ENERGY
TO THE NORTH OF THE FORECAST AREA. AFTER THE WAVE MOVES THROUGH WARM
ADVECTION TAKES PLACE AGAIN AND TEMPERATURES SHOULD WARM UP. ON THE
OTHER HAND...THE GFS CLOSES THE UPPER LOW OFF IN THE SOUTHWEST CONUS
AND BRINGS THE LOW THROUGH THE CENTRAL/SOUTHERN PLAINS SATURDAY AND
SATURDAY NIGHT...THEN IS SLOWER TO WARM THINGS UP ON SUNDAY. HAVE
TRENDED TOWARD THE ECMWF AND KEPT A DRY FORECAST FOR NOW.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Dec 21, 6:01 PM CST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
601 PM CST SUN DEC 21 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
601 PM CST SUN DEC 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

BITTERLY COLD TEMPERATURES ARE EXPECTED TO CONTINUE INTO MONDAY
MORNING. THIS MAY PRODUCE WIND CHILL VALUES ACROSS THE OUTLOOK
AREA VARYING FROM 15 BELOW ZERO TO 29 BELOW ZERO STARTING SHORTLY
AFTER SUNRISE ON MONDAY AND LASTING INTO THE MID TO LATE MORNING.

ON TUESDAY NIGHT...ANOTHER CHANCE FOR ACCUMULATING SNOW COMES TO
THE OUTLOOK AREA. SNOW AMOUNTS TO AROUND 1 INCH WILL BE POSSIBLE
EAST OF A PHILLIPSBURG TO HASTINGS TO CENTRAL CITY LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.